Oblivion | A Festival of the Ephemeral Arts | Friday 10th November 1989 | A brief memory reflection by artist and curator Jay Younger

Oblivion| A Festival of the Ephemeral Arts.

Oblivion was a one- night event created as a fund raiser for Eyeline Magazine.

 

DIY History Lesson

In the DIY 80s, I became part of a group of young artists in pre-Fitzgerald Queensland, dedicated to creating visual arts infrastructure in Brisbane—and to have fun doing it—in an attempt to dam the constant drain southward of Queensland’s artistic and cultural lifeblood. This collaborative activity manifested in the strategic management of artist-run-initiatives and spaces, in particular, the creation of the Queensland Artworkers’ Alliance [QAA] with Eyeline Magazine initiated in 1987 as its major project.

 

Paul Andrew, Lehan Ramsay and I (known as Axis Art Projects) undertook an Australia Council funded residency/research project—”Does New York Exist?” that entailed us living in NYC for 3 months in 1988. In short this experience was life changing. Our Axis trio interviewed the high to low of the New York art scene and experienced a plethora of art in many different contexts including galleries, night clubs, site-specific and outdoor venues. We met with and interviewed major artists, directors and curators of all the major arts organisations and galleries such as The New Museum, The Alternative Museum, The Kitchen, Artists Space, PS122 (a performance art venue), Franklin’s Furnace (a Museum of Ephemeral Art), Exit Art (focusing on artists from non-anglo cultural backgrounds), Creative Time (a temporary public art organisation), and many artist run spaces.

 

We experienced a multitude of presentation modes for artistic practice, including a thriving underground art subculture which included a diverse array of practice from the performances of Karen Finlay at PS122, to Survival Research Laboratory at Shea Stadium, and a David La Chapelle directed performance event, as well as John Sex at The World (nightclub). We had met artist Fiona Templeton in Brisbane the year previous through James Baker’s MoCA, and were fortunate to experience her new processional performance piece, YOU – The City, where we (just us three) were handed from performer to performer (15 performers in all)—with even a cab driver performer!—and transported across various public and private spaces in midtown Manhattan. At the time we were in New York was the opening of the first New York International Festival of the Performing Arts, a month-long celebration of cultural events featuring artists from all over the world, which opened on June 13, 1988, and we devoured this wonderful fully stacked smorgasbord of performance practice some of which was located in unusual site-specific venues. (For example, we saw Astrakan, a conceptual performance group of synchronised swimmers, perform Waterproof in the Columbia University swimming pool.)

 

Once introduced to a broader less constrained approach I felt limited by the expected norms and traditional career paths within the Australian art world. The most relevant question became: if one is going to undertake an ‘alternative’ pathway for one’s practice that is more autonomous, more experimental, more about research and development, more about interdisciplinarity and collaborative practice, more about a genuine engagement in critical practice – then what form will it take and how can this strategy be negotiated? Curating Oblivion was one of my first steps in the life-long process of answering this question.

 

From 1989-1990 I was the Chairperson of QAA’s Committee and Eyeline’s Core Executive, and because Eyeline like most Australian art mags had a deficit, I took it upon myself to put together a fundraiser for Eyeline and make a memorable large-scale art party. The Brisbane scene certainly embraced performance art as recorded in Dr. Urszula Szulakowska’s book Experimental Art in Queensland and part of my motivation was to see an annual festival/celebration of this nature.

The Oblivion Festival press release read:

 

On Friday November 10, Brisbane City will be witness to the most offbeat spectacle of 1989: Oblivion.

Oblivion is the first locally produced BIG-ART-PARTY event designed especially for a non-Warana Brisbane audience. Oblivion is for not-so-serious art connoisseurs, fuck-art-letz-dancers, and anyone who likes to be part of something eccentric and illicit.

Performance, Stand-Up-Comedy, and Experimental Film/Sound will form the focus of Oblivion amidst Live Bands and Dance Music. The mood will be one of action, dynamism and unpredictability. Oblivion springs from the desire to provide a less rigid and more public context for experimental performance, film, and music that is produced to be seen now.

Due to the momentum of this enormous collaborative energy at this time in Brisbane, I was able to rope everyone in from our art scene and as well as our Sydney artist friends. The event was M.C.ed by comedy duo, The Hibiscus Sisters and D.J.ed by Jane Grigg.

Schedule:

Performance … 8.00 – 10.30

Live Bands… 10.30 – 12.00

Dance Competition… 12.00 – 12.30

Dance Music… 12.30 – 3.00

Four video monitors were installed throughout the space and showed videos continuously throughout the evening.

A couple of performances ran continuously throughout the evening:

Lehan Ramsay – Art Fortune Teller

Luke Roberts – Andy + Warhol, Have your photo taken with Andy + Warhol, only $3

Running Sheet for Performances:

8.00 David Crouch – Working Title “Mike Ahern”, Install large photocopy work, Time 25 mins

8.00 LIVE BAND, Wondrous Fair – Stephen Mackerras, acoustic/instrumental, (20 mins)

8.25 McClintock/Smith – (Intermedia, QCA), I AM A WOMAN, I LIVE FOR LOVE Interview format, (Hibiscus Sisters to make announcement, spot light, Time 5 mins.

8.35 Natalie Lynch 1, (Intermedia, QCA) 4 Drawer Events, Small balcony space and a sharp spotlight. Time 4 events performed at 30 min intervals, 8.30-9.00-9.30-10.00, @ 30 secs

8.40 Boys Own Adventure, (David Stafford/Geoffrey Schmidt), Fantastic Journey, (Set Up Time 20 mins/Pull down 5 mins/Need Large QAG Monitor in front of stage/Not to be documented accept by BOA), Video and Gesture, Time 5 mins 30 secs

8.50 Virginia Barratt – The Art of Collapsing (Buildings), Rear Pro Screen, Projector, Drum machine/ Tape through P.A.), Time 15 mins

9.00 Natalie Lynch 2

9.05 Hibiscus Sisters

9.25 Adam Boyd

9.40 Natalie Lynch 3

9.45 Nick Zurbrugg, Stupid…(as a Critic), O.H.P. writing onto large piece of paper de-lecturing/audience participation, Time 3-5 mins

10.00 LIVE BAND, He Dark Age, Paul Newsome/Tony Milner, (20 – 30 mins), Percussive, instrumental sound incorporating video/slides

10.25 Natalie Lynch 4

10.30 Kieran Knox, cut-up-sound and slides, Projector, sound tape through P.A, Time 15 mins

10.50 LIVE BAND – Strontium Dog, Leo, (20 – 30 mins) Predominantly instrumental band

11.05 Brian Menzies during Strontium Dog

11.15 Peter Lambropoulos et al during Strontium Dog

11.25 Hibiscus Sisters

11.45 Tim and Mic Gruchy, Glitch from Clout, Sound, Rear & Front Projection. Time 10 mins

12.00 The Mask Dance Prize judged by Chrissy Feld, Richard Perram, Sarah Follent, Malcolm Enright, Tim Gruchy.

12.30 Dance Music by D.J. Jane Grigg

2.00 Finish

 

While our Sydney artist friends could not easily attend Oblivion—flights were expensive in those days—I involved Sydney-based film and video artists some of whom had connections to Queensland, such as John Gillies, Geoff Weary, Mahalya Middlemist, and Ross Harley.

 

Film and Video Screening Program

The film/video program included:

Michelle Bowden, Waves, Triptych /VHS

Peter Callas, Night’s High Noon, An Anti-Terrain, VHS

Rick De Souza, Super 8

John Hetherington & Steve Frost, Arts on the Move, 30 mins?/ VHS

Peter Lambropoulos et al, Super 8

Jerome Lefdup, VHS

Brian Menzies, Only An Illusion, 16mm

Meikle/Szamosy, RESTITUTIO IN INTEGRUM AB INITIO, 5-10 mins/ VHS

Gary Warner & Michelle Andringa, VHS

Wondrous Fair, Wondrous Fair Video Clip, 3-5 mins/ VHS

 

 

A/V Presentation:

Q.C.A. Photography students showing projected images, curated by Sarah Follent/Jay Younger.

Oblivion was a brilliant night and its primary aim as a fund raiser and membership drive was fulfilled with somewhere between $2000-$3000 raised to assist Eyeline Magazine and many new members signed up. For me the other intention was that Oblivion could become an annual event. Unfortunately, it was unsustainable given that the artists and most workers were volunteers and it was a huge undertaking for a tiny team of organisers: me, Lindy Johnson (then CEO of QAA) and Jim Knox.

 

 

While Livid Festival commenced in Brisbane in 1989, it was later that Livid organisers, Natalie Jeremijenko and Peter Walsh, emphasised visual art and performance art in a music festival format, which provided a bigger audience for artworks that were commencing to increase in scale and ambition in Brisbane. Artist Jeanelle Hurst curated Interface: The City as a Work of Art in 1988, a really interesting and highly strategic large scale temporary public art event in Brisbane that utilised existing public infrastructure, not at all anything like a music festival.  Although I seriously doubt if Jeanelle knew Natalie Jeremijenko, the effects of Interface were absorbed by the city’s practitioners and transmitted to a new generation of emerging artists who didn’t experience it directly and some of these artists included Omniscient Gallery, Jeremy Hynes, and Craig Walsh who were programmed into the Livid Festival and later other festivals.

 

 

Jay Younger

Artist and Curator

2 November 2021

HTTP://JAYYOUNGER.COM.AU

RELATED LINKS

RELATED ARCHIVAL RESOURCES

Tags: